California, 2013Wildfire in California, May 1 to 4, 2013
May 1 to 4, 2013 · NWS SGX · 1 event in 1 county or zone
The Summit fire started near N. San Gorgonio Avenue and Summit Drive in Banning (Riverside County) around 1138 PST on the 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Summit fire started near N. San Gorgonio Avenue and Summit Drive in Banning (Riverside County) around 1138 PST on the 1st. The brush fire burned rapidly toward the northwest, driven by Santa Ana winds of 30-40 mph, destroying one residence and one out building. The fire threatened 450 homes in and around Cherry Valley, CA. Mandatory evacuations were in place for approximately 750 people there. Two firefighters received unknown injuries. The fire burned a total of 3166 acres before being fully contained around 1700 PST on the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 1, 10:00 AM PST, 1 hour 38 minutes earlier.
Area forecast discussion, May 1, 10:00 AM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PDT WED MAY 1 2013
.SYNOPSIS...
HIGH PRESSURE BUILDING ALOFT OFF THE WEST COAST AND AT THE SURFACE
OVER THE GREAT BASIN WILL CAUSE A MODERATE STRENGTH SANTA ANA WIND
EVENT THROUGH FRIDAY. SIGNIFICANT WARMING AND DRYING WILL OCCUR WEST
OF THE MOUNTAINS WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE
THURSDAY AND AGAIN FRIDAY. RED FLAG WARNINGS AND FIRE WEATHER
WATCHES ARE IN EFFECT...ALONG WITH WIND ADVISORIES FOR MOST
LOCATIONS. ONSHORE FLOW RETURNS SATURDAY WITH COOLING WEST OF THE
MOUNTAINS AND SLOW WARMING OVER THE DESERTS. FOR SUNDAY THROUGH
TUESDAY...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM CENTRAL INTO
SOUTHERN CALIFORNIA WITH SIGNIFICANT COOLING...MORE CLOUDS...AND A
CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
TODAY THROUGH FRIDAY...
THE INFLUENCE OF THE TROUGH TO THE NORTHEAST WILL STILL KEEP A DEEP
MARINE LAYER INFLUENCE ACROSS SAN DIEGO COUNTY...ORANGE COUNTY...AND
WESTERN RIVERSIDE COUNTY UNTIL EARLY AFTERNOON. ELSEWHERE RAPID
EROSION OF STRATUS CLOUDS FROM CAJON PASS AND DOWN THE SANTA ANA
RIVER VALLEY EVIDENT OF INCREASING NORTHEAST WINDS. SANTIAGO PEAK IN
THE SANTA ANA MOUNTAIN HAS SUSTAINED 25 MPH WITH GUSTS UP TO 42 MPH
THIS MORNING. SOUNDING FROM EDWARDS AFB AND LAS VEGAS SHOWED
NORTHEAST WINDS 25-35 KT...NEAR 40 MPH IN THE LOWER 10000 FEET...AND
FURTHER UPSTREAM A CASCADING NORTHERLY JET STREAM WITH WIND SPEEDS
+120KT POINTED TOWARDS SOUTHERN CALIFORNIA. THE 00Z REGIONAL SCALE
MODELS INDICATED AT LEAST A MODERATE STRENGTH SANTA ANA WIND
EVENT...BUT THE MORE RECENT HIGH RESOLUTION MODELS ARE GOING WITH
MODERATE TO STRONG...POSSIBLE GUSTS NEAR 80 MPH. WILL STAY WITH
MODERATE FOR NOW WITH GUSTS AROUND 50 MPH AND SEE IF THE 12Z
REGIONAL SCALE MODELS SUPPORT A STRONGER EVENT/HIGH WIND WARNINGS.
REVISED DEWPOINT AND RH GRIDS TO REFLECT MUCH LOWER VALUES THIS
AFTERNOON THROUGH FRIDAY ACROSS COASTAL ZONES...SEE FIRE WEATHER
SECTION AND WWA SECTION BELOW TO ADDITIONAL CHANGES MADE TO
FORECASTS AND WARNINGS FOR THIS PERIOD.
REMAINDER OF FORECAST TREND THROUGH SATURDAY UNCHANGED. EXCERPTS
FROM EARLY MORNING DISCUSSION FOLLOW...NORTH TO NORTHEAST WINDS
WILL...BE STRONGEST AND MOST WIDESPREAD THURSDAY MORNING THROUGH
EARLY AFTERNOON WITH GUSTS TO AROUND 50 MPH WITH ISOLATED STRONGER
GUSTS.GREATEST WARMING TODAY WILL BE IN THE INLAND VALLEYS WITH
WARMEST HIGH TEMPERATURES IN PORTIONS OF THE INLAND EMPIRE PUSHING
INTO THE LOWER 90S. CONTINUED WARMING ALOFT AND STRONGER AND MORE
WIDESPREAD OFFSHORE FLOW WILL PUSH GREATER WARMING CLOSER TO THE
COAST ON THURSDAY WITH HIGH TEMPERATURES FOR COASTAL AND WESTERN
VALLEY AREAS 10 TO 20 DEGREES WARMER THAN WEDNESDAY. WARMEST HIGH
TEMPERATURES WEST OF THE MOUNTAINS ARE EXPECTED ON FRIDAY WITH
CONTINUED WARMING ALOFT WITH WEAKENING OFFSHORE FLOW AND SUBSIDENCE
ALOFT DISPLACING THE MARINE LAYER TO NEAR OR JUST OFF THE COAST. THE
WARMER STATISTICAL GUIDANCE SHOWS THE POTENTIAL FOR HIGH
TEMPERATURES INTO THE 90S TO NEAR 100 NOT TOO FAR INLAND FROM THE
BEACHES ON FRIDAY. THERE SHOULD BE A SUBSTANTIAL AND SHARP GRADIENT
BETWEEN HOTTEST TEMPERATURES NOT TOO FAR INLAND AND MUCH COOLER
TEMPERATURES OVER THE OCEAN WITH LATEST SEA SURFACE TEMPERATURES IN
THE LOWER 60S. FOR EXAMPLE FOR LINDBERGH FIELD FOR FRIDAY...THE
LATEST MET GUIDANCE HAS A HIGH OF 99 WITH ECMWF ENSEMBLE MOS
GUIDANCE RANGING FROM 83 TO 98...THE DIFFERENCE BETWEEN A VERY WARM
DAY AND A DAY WITH RECORD SETTING HIGH TEMPERATURES. THE CURRENT
OFFICIAL FORECAST HAS A HIGH OF 95 FOR LINDBERGH FOR FRIDAY WHICH
WOULD EXCEED THE CURRENT RECORD OF 93 SET IN 2004. FOR SATURDAY...A
LOW PRESSURE SYSTEM MOVING SOUTHWARD THROUGH THE GREAT BASIN WILL
BRING A RETURN OF ONSHORE FLOW WITH COOLING WEST OF THE MOUNTAINS
AND WARMING FARTHER INLAND.
SUNDAY THROUGH TUESDAY...MINOR BUT SIGNIFICANT UPDATE MADE...
INCREASED POPS AND CHANGED WEATHER TO CHANCE OF THUNDERSTORMS. MOST
UNSTABLE CAPE VALUES INCREASE TO 500 JOULES/KILOGRAM AND WE GOT
THUNDERSTORMS WITH VALUES OF 250 WITH THE LAST EVENT. THIS TIME THE
FURTHER WEST CLOSED LOW...OPENS UP INTO A NEGATIVE TILT TROUGH AS IT
GETS ABSORBED INTO ANOTHER CLOSED LOW THAT MOVES SOUTHWEST FROM
IDAHO TO OFF THE CENTRAL CALIFORNIA COAST. THE BEST THERMODYNAMICS
ARE NORTH OF THE REGION BUT ENOUGH INCREASE IN INSTABILITY AND
MOISTURE TO WARRANT A MENTION. MAY TRY TO REFINE TIMING AND AREA IN
AFTERNOON FORECAST. THREAT BEGINS LATE SUNDAY AND ENDS MIDDAY
TUESDAY. ADDITIONAL EXCERPTS FROM EARLY MORNING DISCUSSION
FOLLOW...THIS WILL BRING COOLING WITH TEMPERATURES WELL BELOW
AVERAGE...A RETURN OF COASTAL LOW CLOUDS AND FOG...THE SNOW LEVEL
WILL LOWER TO 6500 TO 7000 FEET WITH A FEW INCHES OR LESS OF SNOW
POSSIBLE ON THE HIGHER PEAKS. FROM THE WARMEST HIGH TEMPERATURES
FRIDAY AND SATURDAY...HIGH TEMPERATURES FOR MONDAY WILL BE AROUND 20
TO 30 DEGREES COOLER WEST OF THE MOUNTAINS...TO AROUND 15 DEGREES
COOLER IN THE DESERTS.
&&
.AVIATION...
011530Z...COASTS/VALLEYS/MTNS...STRATUS...WITH BASES 2800-3300 FT
MSL AND TOPS TO 4900 FT MSL...IS QUICKLY CLEARING IN THE INLAND
VALLEYS NEAR KONT THIS MORNING...AND WILL CONTINUE TO CLEAR TOWARDS
THE COAST ELSEWHERE BY 18 UTC THIS MORNING. VIS IS MOSTLY P6SM THIS
MORNING...EXCEPT WHERE STRATUS IS INTERSECTING WITH MTNS. STRATUS
WILL RETURN TO THE COAST THIS EVENING...AND DEVELOP AROUND 25 SM
INLAND IN SAN DIEGO COUNTY. DRY OFFSHORE WINDS WILL KEEP STRATUS
AWAY FROM KONT TONIGHT...AND QUICKLY PUSH IT OFFSHORE FROM SAN DIEGO
AND ORANGE COUNTY BY EARLY THU MORNING.
GUSTY NORTHEASTERLY WINDS TO 35 KT IS FORECAST THROUGH THIS AFTN
OVER THE MTN RIDGES...WESTERN MTN SLOPES...PASSES AND CANYONS. LLWS
WILL BE POSSIBLE AT KONT THIS MORNING...THEN AGAIN TONIGHT AT KONT
AND KSNA. NE WIND GUSTS WILL INCREASE TONIGHT TO AROUND 35-50 KT
OVER MTN PEAKS...WESTERN MTN SLOPES...PASSES AND CANYONS THROUGH THU
AFTN.
DESERTS...MOSTLY CLEAR SKIES WITH UNRESTRICTED VIS WILL PREVAIL
THROUGH THU MORNING.
&&
.FIRE WEATHER...
PRESSURE GRADIENTS HAVE REVERSED BUT A VERY DEEP MARINE LAYER...UP
TO 4500 FEET MSL...COVERS ORANGE COUNTY...WESTERN RIVERSIDE
COUNTY...AND SAN DIEGO COUNTY. THIS WILL TAKE SOME TIME TO SCOUR
OUT...BY 2 PM THIS AFTERNOON...BUT WINDS WILL HAVE TEMPORARILY
DIMINISHED BY THEN. SO NOT FORECASTING ONSET OF RED FLAG CONDITIONS
FOR THESE AREAS UNTIL MIDNIGHT WHEN NORTHEAST WINDS ONCE AGAIN
INCREASE WITH WINDS PEAKING THURSDAY MID MORNING.
THURSDAY AFTERNOON INCREASING ONSHORE THERMAL GRADIENTS WILL
LIKELY CAUSE ANOTHER DECREASE IN WINDS...AND POSSIBLE WIND
REVERSAL ACROSS ORANGE COUNTY AND SAN DIEGO COUNTY COASTAL
AREAS/POSSIBLY UP RIVER VALLEYS TO 25 MILES INLAND WITH GUSTS 20
TO 25 MPH. VERY LOW RELATIVE HUMIDITY CONTINUING DURING THIS
PERIOD AND INTO FRIDAY. WINDS SWITCH BACK TO EAST/NORTHEAST AND
INCREASE THURSDAY EVENING...CONTINUING MODERATE STRENGTH INTO
FRIDAY AFTERNOON.
OUTLOOK...WIND GUSTS DIMINISH BELOW 25 MPH FRIDAY EVENING.
RELATIVE HUMIDITY INCREASING ABOUT 25 PERCENT ON SATURDAY.
CHANCE OF WETTING RAIN AND THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY AS LOW MOVES ACROSS AREA.
BOTTOM LINE...RED FLAG WARNINGS EXTENDED THROUGH FRIDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING FROM MIDNIGHT TONIGHT TO 6 PM PDT FRIDAY FOR
THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE COUNTY
MOUNTAINS-INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE
SAN BERNARDINO NATIONAL FOREST...SAN DIEGO COUNTY INLAND
VALLEYS...SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR
AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL
FOREST...SANTA ANA MOUNTAINS-INCLUDING THE TRABUCO RANGER
DISTRICT OF THE CLEVELAND NATIONAL FOREST.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM PDT THURSDAY FOR THE
ORANGE COUNTY COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SANTA ANA
MOUNTAINS AND FOOTHILLS.
RED FLAG WARNING UNTIL 6 PM PDT FRIDAY FOR THE SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN
BERNARDINO COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND
FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO
NATIONAL FOREST.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM PDT THURSDAY FOR THE
COACHELLA VALLEY.
PZ...NONE.
&&
PUBLIC...BALFOUR
AVIATION/MARINE...JJTHazardous weather outlook, May 1, 6:40 AM PST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
740 AM PDT WED MAY 1 2013
CAZ042-043-048-050-055>058-060>062-020100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
740 AM PDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
RED FLAG WARNING FOR SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS
BEGINNING 8 AM THIS MORNING AND CONTINUING THROUGH THURSDAY
AFTERNOON...
WIND ADVISORY MOST AREAS STARTING AT MIDNIGHT FOR EAST TO NORTHEAST
WINDS AROUND 25 MPH WITH GUSTS AROUND 50 MPH...THROUGH THURSDAY
AFTERNOON.
FOR THE BEACHES...A SOUTH SWELL WILL BRING ABOVE AVERAGE SURF AND A
HIGH RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.
RED FLAG WARNING CONTINUES THROUGH 5 PM THURSDAY AFTERNOON...FOR
INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS...
FIRE WEATHER WATCH IN EFFECT FOR ORANGE COUNTY...SAN DIEGO COUNTY
INLAND VALLEYS...SANTA ANA MOUNTAINS...RIVERSIDE COUNTY
MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS 5 AM THURSDAY TO 5 PM
THURSDAY.
WIND ADVISORY CONTINUES FOR MOST AREAS FOR NORTHEAST TO EAST WINDS
25 MPH GUSTING 50 MPH...
THURSDAY AND FRIDAY...HOT AND DRY WEST OF THE MOUNTAINS WITH
TEMPERATURES IN THE 80S AT THE COAST TO AROUND 100 INLAND.
ABOVE AVERAGE SURF AND AND A HIGH RIP CURRENT RISK CONTINUING AT
BEACHES ON THURSDAY.
SUNDAY THROUGH TUESDAY...MUCH COOLER WITH CHANCE OF RAIN AND
MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MOEDE/BALFOUR
Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- May 1, 11:38 AM PST to May 4, 5:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
- Flash Flooding in Louisiana, May 1 to 2, 2013$70,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448553.